West Virginia, 2011

Damaging Winds in West Virginia, April 27 to 28, 2011

April 27 to 28, 2011 · NWS LWX · 5 events in 3 counties and zones

A strong cold front slowly passed through the region during the late evening hours of the 27th into the morning of the 28th. A southerly flow ahead of the front caused deep moisture over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front slowly passed through the region during the late evening hours of the 27th into the morning of the 28th. A southerly flow ahead of the front caused deep moisture over the area. The deep moisture combined with a mid-level trough that was associated with the cold front to produce moderate amounts of instability. The cold front combined with the instability to trigger showers and thunderstorms. Gusty winds aloft were able to mix down to the surface in some of the stronger thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 27, 8:48 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 27, 8:48 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 PM EDT WED APR 27 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION THURSDAY. HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK WILL BRING DRIER AND
COOLER CONDITIONS THROUGH THE WEEKEND. AFTER A MODEST TEMPERATURE
RECOVERY LATE IN THE WEEKEND...A SECOND COLD FRONT MAY IMPACT THE
AREA MONDAY OR TUESDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
MOIST UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE CWA. THIS
COMBINED WITH DECENT SHEAR HAS SUPPORTED ORGANIZED SUPERCELLULAR
CONVECTION DURING THE LATE AFTERNOON AND EVENING. TORNADO WATCH
CURRENTLY GOES UNTIL 06Z. SEVERE THREAT MAY DIMINISH BEFORE
THEN...BUT CONSIDERING THE 00Z KIAD SOUNDING AND LATEST RADAR
TRENDS THE THREAT FOR SEVERE MAY CONTINUE UNTIL 03Z OR 04Z...MAINLY
IN A CORRIDOR FROM THE NORTH CENTRAL VIRIGNIA PIEDMONT UP THROUGH
DC AND CENTRAL MARYLAND WITH THE INTIAL CLUSTERS OF THUNDERSTORMS.

THEN...THERE IS THE ACTIVITY TO THE WEST TO CONSIDER. THIS WILL
LEAD TO ADDITIONAL SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT
BEGINNING WEST OF THE BLUE RIDGE. A SEVERE THREAT WILL LIKELY BE
RENEWED LATE TONIGHT AS POTENT SHORTWAVE/COLD FRONT APPROACH FROM THE
WEST. HRRR/WRF ARW SUGGEST AN ORGANIZED LINE OF CONVECTION
OCCURRING WITH DAMAGING WINDS THE MAIN THREAT BUT PERHAPS AN
ISOLATED TORNADO THREAT AS WELL.

FRONT WILL MOVE FROM WEST TO EAST ACROSS THE CWA ON THURSDAY.
SEVERE THREAT WILL DIMINISH BEHIND THE FRONT IN THE EARLY
AFTERNOON.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
COLD FRONT WILL MOVE OFF THE COAST WHILE THE UPPER TROUGH WILL
PROGRESS THRU THE AREA...WHICH WILL ENHANCE CLOUD COVER OVER THE CWA
THRU FRI...BUT IT SHOULD STAY DRY ACROSS MOST OF THE AREA. THE
EXCEPTION WILL BE THE WRN SLOPES OF THE ALLEGHENY FRONT AS
CYCLONIC/UPSLOPE FLOW AROUND THE TROUGH WILL PRODUCE SCT SHOWERS.
FRI WILL FEEL MORE LIKE SPRING...WITH HIGHS IN THE 60S ACROSS THE
HIGHLANDS AND NEAR 70F EAST OF THE BLUE RIDGE...AND DEWPOINTS IN THE
30S AND 40S. A TIGHT PRESSURE GRADIENT BETWEEN THE EXITING LOW AND
HIPRES BUILDING IN FROM THE SOUTHEAST WILL PRODUCE BREEZY CONDITIONS
WITH AFTN GUSTS 25 TO 35 MPH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIPRES DOMINATES THE REGIONAL WX PATTERN THRU MUCH OF THE WEEKEND
BEFORE IT MOVES OFF THE COAST SUN. A NRN STREAM SHORTWAVE TROUGH
WILL TRACK ACROSS THE GREAT LAKES REGION WHILE THE ASSOCIATED COLD
FRONT PUSHES THRU THE MID-ATLANTIC REGION MON/TUE. THERE ARE STILL
TIMING DIFFERENCES AMONG OPERATIONAL MODELS. THIS SYSTEM WILL BRING
CHANCES FOR SHOWERS AND POSSIBLY STORMS DEPENDING ON THE EXACT
TIMING OF FROPA.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
UNTIL ABOUT 03Z OR 04Z...THERE REMAINS A RISK OF A THUNDERSTORM
AFFECTING THE HUBS. THERE SHOULD BE A LULL THEREAFTER BEFORE MORE
SHOWERS/THUNDERSTORMS MOVE IN LATER TONIGHT INTO THURSDAY MORNING.
HAVE INCLUDED PREVAILING SHRA WITH VCTS/CB IN A 3 HOUR OR SO PERIOD
TO INDICATE THE MOST LIKELY TIME WITH THE GREATEST CONFIDENCE FOR
THIS OCCURRENCE. COLD FRONT MOVES FROM WEST TO EAST ON THURSDAY
ENDING THE RISK FOR THUNDERSTORMS AND USHERING IN A WIND SHIFT TO
THE WEST/NORTHWEST.

VFR CONDITIONS THU NGT THRU THE WEEKEND AS HIPRES BUILDS INTO THE
AREA. A TIGHT PRESSURE GRADIENT BETWEEN THE BUILDING HIGH AND
EXITING LOPRES TO OUR NORTH WILL CREATE BREEZY CONDITIONS FRI WITH
GUSTS TO 30 KT POSSSIBLE.

&&

.MARINE...
SCA REMAINS IN EFFECT TONIGHT FOR GRADIENT WIND IN SOUTHERLY FLOW.
OBVIOUSLY ANY EVENING THUNDERSTORMS CAN BRING STRONGER WIND GUSTS
WHICH WOULD BE HANDLED WITH SMW/S. GRADIENT TIGHTENS FURTHER LATER
TONIGHT AND THURSDAY MORNING AHEAD OF A COLD FRONT. GALES ARE UP
FOR THE LOWER MD BAY/POTOMAC AREA WITH SOLID SCA ELSEWHERE.
ORGANIZED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS THURSDAY
MORNING-EARLY AFTERNOON AS WELL.

SCA CONTINUES INTO THU EVE FOR THE LOWER HALF OF THE MD CHSPK BAY
AND THE LWR TIDAL POTOMAC. AFTER A BRIEF LULL IN THE WINDSWINDS WILL
RELAX THIS WEEKEND AS HIPRES SETTLES OVER THE AREA. SLY WINDS WILL
INCREASE TO NEAR SCA LVLS AHEAD OF THE NEXT COLD FRONT LATE SUN INTO
MON.

&&

.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES WILL CONTINUE THROUGH AT LEAST THE NEXT
HIGH TIDE CYCLE. ANOMALIES WERE RUNNING 1/2 FT TO 1 FT ABOVE
NORMAL THIS EVENING AND MAY INCREASE A LITTLE THROUGH THE NEXT
CYCLE. SENSITIVE LOCATIONS SUCH AS ANNAPOLIS MAY COME CLOSE TO
MINOR TIDAL FLOODING THRESHOLDS AND WILL NEED TO BE WATCHED
CLOSELY. LATEST FORECAST PUTS ANNAPOLIS AT 2.2 OR 2.3 FT MLLW
WHICH IS JUST BELOW THE THRESHOLD OF 2.4 FT.

&&

.CLIMATE...
RECORD HIGH MIN TEMPS WILL LIKELY BE BROKEN AGAIN...THIS TIME AT DCA
AND IAD WHILE BWI ALREADY DROPPED 1F BELOW THE CURRENT RECORD HIGH
MIN TEMP. A LIST OF THE MIN TEMPS THIS MRNG AND 4/27 RECORD HIGH MIN
TEMPS FOR THE THREE MAJOR AIRPORTS ARE LISTED BELOW...

MIN TEMPS SO FAR TODAY /AS OF 12 PM EDT/
DCA   66
BWI   67
IAD   68

RECORD HI MIN TEMPS FOR 4/27
   MIN TEMP   YR

DCA   65     1908/1990/1994
BWI   68     1915
IAD   63     2009

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MDZ003-501-502.
VA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR VAZ025>028-503-
     504.
WV...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR WVZ050>052-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ530>532-
     535-536-538>540-542.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT THURSDAY NIGHT FOR
     ANZ533-541.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ534-537-
     543.
     SMALL CRAFT ADVISORY FROM 6 PM THURSDAY TO MIDNIGHT EDT
     THURSDAY NIGHT FOR ANZ534-537-543.
     GALE WARNING FROM 6 AM TO 6 PM EDT THURSDAY FOR ANZ534-537-543.

&&

PELOQUIN/KRAMAR/JRK
Hazardous weather outlook, Apr 27, 5:35 PM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT WED APR 27 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
635 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 2 AM LATE TONIGHT FOR THE
OUTLOOK AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING. ANY STORMS THIS EVENING WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS...LARGE HAIL AND A FEW TORNADOES.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF
THE OUTLOOK AREA TOWARD DAYBREAK. A COLD FRONT WILL CROSS THE
AREA LATE TONIGHT. ANY THUNDERSTORMS ALONG AND AHEAD OF THE COLD
FRONT WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

TIDAL DEPARTURES WILL INCREASE TODAY AS SOUTHERLY FLOW STRENGTHENS
TODAY. WATER LEVELS MAY APPROACH THRESHOLDS FOR MINOR COASTAL
FLOODING LATE TONIGHT FOR LOW-LYING AREAS ALONG THE TIDAL POTOMAC
RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR COASTAL FLOODING IS POSSIBLE THURSDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY ACROSS
THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT THAT WILL CROSS THE REGION. SOME STORMS MAY
BE SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL. STORMS ALSO MAY PRODUCE VERY HEAVY RAINFALL THAT
COULD LEAD TO LOCALIZED FLASH FLOODING.

A GALE WARNING IS IN EFFECT THURSDAY FOR THE MARYLAND CHESAPEAKE
BAY FROM DRUM POINT TO SMITH POINT...AND FOR THE TIDAL POTOMAC
RIVER FROM COBB ISLAND TO SMITH POINT. A SMALL CRAFT ADVISORY IS
IN EFFECT FOR THE REMAINDER OF THE MARYLAND CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER.

THE SMALL CRAFT ADVISORY CONTINUES THURSDAY EVENING FOR THE LOWER
TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY SOUTH OF NORTH
BEACH.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND LIKELY WILL
BE NEEDED LATE TONIGHT AND THURSDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
635 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 2 AM LATE
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
FOR THE ENTIRE OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES. STORMS
WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT LATE TONIGHT AND ALSO
COULD BE SEVERE. SOME STORMS ALSO COULD PRODUCE HEAVY RAINFALL
THAT COULD LEAD TO FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTOMAC
HIGHLANDS...NORTHERN AND CENTRAL SHENANDOAH VALLEY...NORTH-CENTRAL
MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY FOR
COUNTIES ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. SOME STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.
SOME STORMS COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH
FLOODING.

A WIND ADVISORY MAY BE NEEDED FOR THE RIDGE TOPS OF THE POTOMAC
AND ALLEGHENY HIGHLANDS THURSDAY FOR STRONG WINDS BEHIND THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...AND LIKELY WILL
BE NEEDED LATE TONIGHT THROUGH THURSDAY.

In the hours before

Local storm report, Apr 27, 10:07 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1107 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             DUMFRIES                38.57N  77.33W
04/27/2011  M1.00 INCH       PRINCE WILLIAM     VA   911 CALL CENTER

            QUARTER SIZE HAIL IN DUMFRIES

&&

EVENT NUMBER LWX1100528

KLW
Local storm report, Apr 27, 10:10 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     1 SSW DUMFRIES          38.56N  77.33W
04/27/2011                   PRINCE WILLIAM     VA   911 CALL CENTER

            LARGE TREE DOWN IN THE DUMFRIES AND TRIANGLE AREA

&&

EVENT NUMBER LWX1100529

KLW
Local storm report, Apr 27, 10:17 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1117 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     1 SSW DUMFRIES          38.56N  77.33W
04/27/2011                   PRINCE WILLIAM     VA   911 CALL CENTER

            LARGE TREE DOWN ACROSS ROADWAY IN THE DUMFRIES AND
            TRIANGLE AREA

&&

CORRECTED REMARKS

EVENT NUMBER LWX1100529

KLW
Local storm report, Apr 27, 10:43 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     3 NE NOKESVILLE         38.73N  77.55W
04/27/2011                   PRINCE WILLIAM     VA   911 CALL CENTER

            INSIDE CEILING PANELS WERE BLOWN OUT OF HARRIS TEETER
            IN BRISTOW CENTER

&&

EVENT NUMBER LWX1100530

KLW
Local storm report, Apr 27, 10:52 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     1 SSE NOKESVILLE        38.68N  77.57W
04/27/2011                   PRINCE WILLIAM     VA   911 CALL CENTER

            TREE BLOWN ONTO POWER LINES CAUSING SPARKS

&&

EVENT NUMBER LWX1100532

KLW
Local storm report, Apr 27, 10:55 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     FUNNEL CLOUD     2 WSW NOKESVILLE        38.69N  77.62W
04/27/2011                   FAUQUIER           VA   911 CALL CENTER

            RELAYED TO 911 DISPATCH THAT A FUNNEL CLOUD WAS
            REPORTED NEAR INTERSECTION OF RT 28 AND PRINCE WILLIAM
            COUNTY PARKWAY

&&

EVENT NUMBER LWX1100533

KLW

The radar

The Sterling radar (KLWX), 150 km away, was scanning. The volume nearest the first event began at 04:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
April 27, 11:40 PM EST
Where
Grant County, 0.66 mi S of Cabins
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.990, -79.220

Trees were down along Route 28.

Thunderstorm Wind, Grant

When
April 27, 11:45 PM EST
Where
Grant County, 0.38 mi SSW of Arthur
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.065, -79.124

Trees were down along Route 42.

Thunderstorm Wind, Hampshire

When
April 28, 12:08 AM EST
Where
Hampshire County, 1.16 mi E of Vance
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.382, -78.728

A tree was down on Whisper Valley road.

Thunderstorm Wind, Hardy

When
April 28, 1:39 AM EST
Where
Hardy County, 2.55 mi NNE of Wardensville
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
39.114, -78.581

Numerous trees were down near Wardensville.

Thunderstorm Wind, Hardy

When
April 28, 1:39 AM EST
Where
Hardy County, 2.38 mi S of Wardensville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.046, -78.593

Trees were down along Waites Run.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300863, 300864, 300867, 300868, 300869.